Alert archive / Kansas / Tornado Warnings in 2009

Tornado Warning 15, NWS Topeka, KS

June 20, 20094 counties in Kansas

NWS Topeka, KS issued this tornado warning at Jun 20, 2009, 6:09 PM CDT for 4 counties in Kansas. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2009, 6:09 PM CDT (23:09 UTC)
Expired
Jun 20, 2009, 6:45 PM CDT
In force
36 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Anderson County, KS, Coffey County, KS, Franklin County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 6:10 PM CDTFUNNEL CLOUD2 W Waverly, KS
Jun 20, 6:10 PM CDTTORNADO2 W Waverly, KSBRIEF TOUCHDOWN FROM EARLIER STORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1534 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KTOP 202309
TORTOP
KSC003-031-059-139-202345-
/O.NEW.KTOP.TO.W.0015.090620T2309Z-090620T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
609 PM CDT SAT JUN 20 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...
  NORTHEASTERN COFFEY COUNTY IN EAST CENTRAL KANSAS...
  SOUTHWESTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 645 PM CDT

* AT 604 PM CDT...COFFEY COUNTY LAW ENFORCEMENT REPORTED A FUNNEL    
  CLOUD NEAR BETO JUNCTION...OR 27 MILES SOUTHWEST OF                
  OTTAWA...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WAVERLY...
  WILLIAMSBURG...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 157 AND 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3857 9540 3835 9541 3834 9569 3845 9571
TIME...MOT...LOC 2308Z 253DEG 19KT 3839 9564

$$
2 follow-up statements
000 
WWUS53 KTOP 202320
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
620 PM CDT SAT JUN 20 2009

KSC003-202329-
/O.CAN.KTOP.TO.W.0015.000000T0000Z-090620T2345Z/
ANDERSON-
620 PM CDT SAT JUN 20 2009

...THE TORNADO WARNING FOR NORTHWESTERN ANDERSON COUNTY HAS BEEN
CANCELLED...

AT 619 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM WITH THE POSSIBLE TORNADO WILL PASS NORTH OF THE 
AREA...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3857 9540 3839 9541 3839 9562 3848 9563
TIME...MOT...LOC 2319Z 253DEG 19KT 3841 9557

$$

KSC031-059-139-202345-
/O.CON.KTOP.TO.W.0015.000000T0000Z-090620T2345Z/
OSAGE-FRANKLIN-COFFEY-
620 PM CDT SAT JUN 20 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
NORTHEASTERN COFFEY...SOUTHWESTERN FRANKLIN AND SOUTHEASTERN OSAGE
COUNTIES...

AT 618 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION CAPABLE OF PRODUCING A
TORNADO.  THIS AREA OF STRONG ROTATION WAS LOCATED NEAR WAVERLY...OR
22 MILES SOUTHWEST OF OTTAWA...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
WILLIAMSBURG.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 162 AND 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CARS AND TRUCKS ARE EASILY TOSSED AROUND AND DESTROYED BY TORNADOES.
LEAVE THE VEHICLE AND GO TO THE BASEMENT OF A BUILDING. IF NO
BUILDING IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT. AVOID
OVERPASSES.

&&

LAT...LON 3857 9540 3839 9541 3839 9562 3848 9563
TIME...MOT...LOC 2319Z 253DEG 19KT 3841 9557

$$
000 
WWUS53 KTOP 202333
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT SAT JUN 20 2009

KSC031-139-202343-
/O.CAN.KTOP.TO.W.0015.000000T0000Z-090620T2345Z/
OSAGE-COFFEY-
633 PM CDT SAT JUN 20 2009

...THE TORNADO WARNING FOR NORTHEASTERN COFFEY AND SOUTHEASTERN OSAGE
COUNTIES HAS BEEN CANCELLED...

AT 633 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM WITH THE POSSIBLE TORNADO HAD EXITED THE 
AREA...THUS THE WARNING HAS BEEN CANCELLED.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 162 AND 168.

LAT...LON 3854 9540 3841 9541 3840 9550 3847 9551
TIME...MOT...LOC 2333Z 253DEG 19KT 3843 9548

$$

KSC059-202345-
/O.CON.KTOP.TO.W.0015.000000T0000Z-090620T2345Z/
FRANKLIN-
633 PM CDT SAT JUN 20 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
SOUTHWESTERN FRANKLIN COUNTY...

AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED 4 MILES SOUTH OF WILLIAMSBURG...OR 18 MILES
SOUTHWEST OF OTTAWA...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
WILLIAMSBURG.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 170 AND 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.

&&

LAT...LON 3854 9540 3841 9541 3840 9550 3847 9551
TIME...MOT...LOC 2333Z 253DEG 19KT 3843 9548

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 20, 3:25 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 20, 3:25 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT SAT JUN 20 2009

.DISCUSSION...

AREA OF SHOWERS INVOF A WMFNT WERE MOVING NE ACROSS THE CWA.  PLUME
OF MOISTURE FEEDING INTO THE CENTRAL/SOUTHERN PLAINS WAS SHRINKING
BUT ANOTHER ROUND OF PRECIP IS POSSIBLE OVERNIGHT AS LLVL
FRONTOGENISIS/H85 MOIST TRANSPORT VECTS INCREASE AND A 35-40KT LLVL
JET MOVES THROUGH CENTRAL KS. CLOUDS WERE BEGINNING TO CLEAR FROM
SOUTH TO NORTH AND WILL CLEAR IN TIME TO PROVIDE SOME INSTABILITY SO
MORE THUNDERSTORMS RATHER THAN SHOWERS CAN BE EXPECTED.

SHOWERS AND THUNDERSTORMS WILL COME TO AN END BY SUNDAY MORNING.
SKIES WILL BEGIN TO CLEAR AND STRONG WARM ADVECTION WILL BRING TEMPS
BACK UP INTO THE LOWER TO MID 90S.

SALLY

MONDAY-TUESDAY...500MB PATTERN INITIALLY DEFINED BY WESTERN
TROUGHING WITH AN EVENTUAL CUTOFF LOW WEST OF THE SO CAL COAST...AND
NEARLY STAGNANT CLOSED LOW JUST OFF THE COAST OF THE MID-ATLANTIC
STATES. CENTRAL CONUS REMAINS UNDER THE INFLUENCE OF AMPLIFYING
UPPER RIDGE. THEREFORE...HOT AND HUMID CONDITIONS WILL PREVAIL FOR
THE START OF THE WORKWEEK...WITH ABUNDANT SUNSHINE LIKELY EACH OF
THESE DAYS. MID TO UPPER 90S HIGHS LOOK TO BE RIGHT ON TRACK. IF THE
GROUND IS ABLE TO DRY OUT A BIT THESE DAYS...SOME 100F READINGS ARE
POSSIBLE ACROSS THE WESTERN PORTION OF THE FORECAST AREA.

WEDNESDAY-SATURDAY...SHORTWAVE TROUGH MOVES THROUGH THE NORTHERN
STREAM MIDWEEK...AND DRAGS A COLD FRONT INTO THE PLAINS STATES. WITH
ONLY MODEST FORCING AND DIFFUSE LL CONVERGENCE...OPTED TO KEEP
FORECAST DRY WEDNESDAY. BY THURSDAY...FRONT LIFTS BACK NORTH AS A
WARM FRONT...AND WARM ADVECTION MAY SPARK SHOWERS AND THUNDERSTORMS.
MAINTAINED SLIGHT CHANCE POPS. THEREAFTER...CLOSED LOW OFF THE
WESTERN CONUS EJECTS EASTWARD AS NORTHERN STREAM LOW DIGS INTO THE
PAC NORTHWEST. THIS SERVES TO DAMPEN THE CENTRAL CONUS RIDGE...AND
SEND A SECOND FRONT INTO THE REGION. TIMING WITH THIS FEATURE STILL
IN QUESTION...BUT PASSAGE OF SHORTWAVE TROUGH AND PROXIMITY OF SFC
BOUNDARY...SLIGHT CHANCE POPS ARE WARRANTED FRIDAY NIGHT-SATURDAY.
HOT AND MUGGY CONDITIONS PERSIST THROUGH THE END OF THE WEEK...WITH
90+ MAX TEMPS EXPECTED THROUGH THE DURATION OF THE WORK WEEK.

KONOP

&&

.AVIATION...

VFR WILL BE THE PREVAILING CONDITION THROUGH THE TAF PD WITH
OCCASIONAL MVFR IN RAIN.

A WMFT STRETCHED ACROSS CENTRAL KS WITH SHOWERS AND ISOLATED TSRA
ALONG AND JUST SOUTH OF THE BOUNDARY.  THIS BATCH OF SHOWERS WILL
COME TO AN END THIS EVENING.  TIME HEIGHT SECTIONS SHOW SOME
LINGERING MID LEVEL MOISTURE SO A SOME CLOUDS WILL LINGER
OVERNIGHT.  DEPENDING ON HOW MUCH CLOUD COVER THERE IS AROUND
SUNRISE THERE IS SOME POTENTIAL FOR A FEW HOURS OF FOG AS BUFKIT
LLVL SPECIFIC HUMIDITIES INCREASE.  WIND MAY BE TOO STRONG FOR FOG
FORMATION SO WILL LEAVE IT OUT OF THE TAFS FOR NOW.

SALLY

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 20, 3:45 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT SAT JUN 20 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-212045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
345 PM CDT SAT JUN 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS THE ENTIRE OUTLOOK
AREA. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS AND HAIL TO THE SIZE OF QUARTERS THE PRIMARY WEATHER HAZARDS.
HEAVY RAINFALL IS ALSO POSSIBLE WHICH MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDICES OF 100 TO 105 DEGREES ARE EXPECTED ON MONDAY THROUGH
WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Jun 20, 4:31 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
431 PM CDT SAT JUN 20 2009

KSZ037-054-202200-
LYON-MORRIS-
431 PM CDT SAT JUN 20 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHEAST MORRIS AND NORTHWEST LYON
COUNTIES...

THROUGH 500 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
45 MPH ACROSS SOUTHEAST MORRIS AND NORTHWEST LYON COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS
CAPABLE OF PRODUCING STRONG WINDS UP TO 50 MPH AND BRIEF HEAVY RAIN.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE AMERICUS
DUNLAP...BUSHONG AND ALLEN.

STAY ALERT TO THE WEATHER IN CASE A WARNING NEEDS TO BE ISSUED.
Special weather statement, Jun 20, 5:54 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
554 PM CDT SAT JUN 20 2009

KSZ055-058-202330-
COFFEY-OSAGE-
554 PM CDT SAT JUN 20 2009

...SIGNIFICANT WEATHER ALERT FOR OSAGE AND COFFEY COUNTIES...

THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20
MPH ACROSS PORTIONS OF SOUTHERN OSAGE AND NORTHERN COFFEY COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE BETO JUNCTION...WAVERLY AND MELVERN. MOTORISTS ALONG
INTERSTATE 35 BETWEEN MILE MARKERS 152 AND 167 COULD ALSO BE
AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:18 PM CDTAreal Flood AdvisoryTOPLyon43 min
Jun 20, 6:45 PM CDTTornado WarningTOPFranklin45 min

Nearby

Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.